reverberance (reverberance) wrote in vaginapagina,
reverberance
reverberance
vaginapagina

Sexuality / Sexual side effects of medication

Hi VagPagineers*!

Before I start I just wanted to thank everyone who make this such a wonderful place. I've posted here previously twice, during fits of anxiety about sexuality, and gotten not just good sound advice but incredibly supportive responses. Keep up the good work VagPagineers, and I certainly plan to stick around and try and help others out as you have done for me.

I've posted my question on more specific forums before, but as I'd love more info I'm asking here too.

I had never had any sexual interest, either with other people or in masturbation. I began taking anti-depressants (Lexapro, - an SSRI) when I was about 15. A few years later, I was off medication for a month during the changeover to another medication (Anafranil - a tricyclic antidepressant) and around ovulation I did masturbate and read literature with sex in it. Back on the new medication, I've never been interested in masturbation again, but don't feel as disconnected to sexuality as before. Over my teenage years I had experienced emotional attraction to people but never physical attraction.

Nearly two years on from that Hay! Sex Exists! incident, I'm nearly 20 and I've been in a relationship (my first) for about 6 months and at first had some trouble figuring out if I wasn't attracted to him or if my meds were affecting sexual attraction, and then questioned the same thing re. my meds' effects on emotional attraction/intimacy. I figured out that I felt better about our relationship during the once or twice I felt  physically attracted to him, which seemed to be during ovulation. I'm happy in the relationship right now (which I suspect was triggered by the relief that I am attracted to him but also just because I've realised we really have something special) but the situation does cause us some complications.


My psychiatrist and I have agreed that I need to do some exploring to figure out my sexuality (am I asexual/straight/gay/bi/etc? how much do the meds affect my sexual functioning? how much do the meds affect my physical attraction? how much do the meds affect my emotional attraction? what else would it be good to know about my sexuality?) but being off the medication is definitely out of the question in the near future. We tried lowering the dose recently with pretty much disastrous results in terms of my depression (for the record the month I had off-meds during the med changeover those years ago was torture OCD-wise) so we have had to hold off further experimentation until I am on holiday from study/work. I don't want to put too specific a question to you in case anyone has a completely new angle to examine this (if you do, please share! I'm open to anything), but the questions I had in mind were - anyone had experience with lowering medication dosage to reduce SSEs (sexual side-effects)? I haven't yet found any definitive info as to whether lowering the dose (as opposed to abstaining from it altogether) would help - and what else can we do to help counteract possible SSEs?

Thanks for reading!

* another user used this term and thought it was great. Hope you don't mind me using it too.

Subscribe
  • Post a new comment

    Error

    Anonymous comments are disabled in this journal

    default userpic

    Your reply will be screened

    Your IP address will be recorded 

  • 33 comments